Whitehouse Centers for Disease Control and Prevention US Department of Homeland Security - Federal Emergency Management Agency

What should people do if they have been exposed to hand sanitizer with potential methanol or 1-propanol contamination?

If you suspect you have been exposed to hand sanitizer containing methanol, seek immediate medical treatment.

Methanol exposure can result in nausea, vomiting, headache, blurred vision, permanent blindness, seizures, coma, permanent damage to the nervous system or death. Although people using these products on their hands are at risk for methanol poisoning, young children who accidentally swallow these products and adolescents and adults who drink these products as an alcohol (ethanol) substitute are most at risk. Swallowing or drinking a hand sanitizer with 1-propanol can result in decreased breathing and heart rate, among other serious symptoms, and can lead to death.

Hand sanitizer with 1-propanol contamination can irritate your skin (or eyes, if exposed). Although it is rare, some people have reported allergic skin reactions.

Learn more about methanol and 1-propanol toxicities. People who have been exposed to contaminated hand sanitizer and are experiencing symptoms should seek immediate medical treatment for potential reversal of toxic effects.

FDA encourages health care professionals, consumers and patients to report adverse events or quality problems experienced with the use of hand sanitizers to FDA’s MedWatch Adverse Event Reporting program (please provide the agency with as much information as possible to identify the product): Complete and submit the report online; or Download and complete the form (PDF), then submit it via fax at 1-800-FDA-0178.

Last updated October 16, 2020
Source: U.S. Food & Drug Administrationlinks to external site

See also: Cleaning, disinfecting, and sanitizing, Prevent getting sick